Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

May 15, 2025Brookings County, Moody County, South Dakota; 6 counties in Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2025, 3:06 AM CDT for Brookings County, Moody County, South Dakota; 6 counties in Minnesota. It was in force for 69 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2025, 3:06 AM CDT (08:06 UTC)
Expired
May 15, 2025, 4:15 AM CDT
In force
69 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:06 AM CDTTSTM WND GST 602 N Trosky, MNMesonet station MN154 U.s.75 - Trosky - Mp 30.3.
May 15, 3:17 AM CDTTSTM WND GST 735 S Lake Benton, MNPersonal weather station.
May 15, 3:22 AM CDTTSTM WND GST 531 Wnw Lake Benton, MNMesonet station MN028 U.s.14 - Lake Benton - Mp 7.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:36 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS53 KFSD 150806
SVRFSD
MNC081-083-101-105-117-133-SDC011-101-150915-
/O.NEW.KFSD.SV.W.0039.250515T0806Z-250515T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
306 AM CDT Thu May 15 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lyon County in southwestern Minnesota...
  Northern Rock County in southwestern Minnesota...
  Lincoln County in southwestern Minnesota...
  Northwestern Nobles County in southwestern Minnesota...
  Pipestone County in southwestern Minnesota...
  Murray County in southwestern Minnesota...
  Eastern Moody County in east central South Dakota...
  Brookings County in east central South Dakota...

* Until 415 AM CDT.

* At 306 AM CDT, severe thunderstorms were located along a line
  extending from near Estelline to Elkton to near Pipestone National
  Monument to near Hardwick, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Pipestone, Edgerton, Elkton, Lake Benton, White, Holland, and 
  Trosky around 310 AM CDT.
  Woodstock around 315 AM CDT.
  Hendricks and Ruthton around 320 AM CDT.
  Tyler, Chandler, Lake Wilson, Arco, and Florence around 325 AM 
  CDT.

Other locations in the path of these severe thunderstorms include
Ivanhoe, Current Lake, Balaton, Russell, Camden State Park, Minneota
and Taunton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4379 9645 4385 9645 4385 9652
      4389 9656 4454 9714 4454 9647 4463 9644
TIME...MOT...LOC 0806Z 220DEG 33KT 4455 9686 4425 9649 4404 9630 4382
9622

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

IG
4 follow-up statements
288 
WWUS53 KFSD 150817
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
317 AM CDT Thu May 15 2025

MNC081-083-101-105-117-133-SDC011-101-150915-
/O.CON.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Lyon MN-Rock MN-Lincoln MN-Nobles MN-Pipestone MN-Murray MN-Moody SD-
Brookings SD-
317 AM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR LYON...NORTHERN ROCK...LINCOLN...NORTHWESTERN NOBLES...
PIPESTONE...MURRAY...EASTERN MOODY AND BROOKINGS COUNTIES...

At 316 AM CDT, severe thunderstorms were located along a line
extending from near Estelline to near Elkton to near Holland to
Edgerton, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 306 AM CDT, a 60 mph wind gust 
         was reported 2 miles north of Trosky.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Edgerton, Lake Benton, Ruthton, Holland, and Woodstock around 320 
  AM CDT.
  Tyler and Hendricks around 325 AM CDT.
  Ivanhoe, Chandler, Lake Wilson, Arco, and Florence around 330 AM 
  CDT.
  Current Lake around 335 AM CDT.
  Russell around 340 AM CDT.
  Balaton and Camden State Park around 345 AM CDT.
  Taunton around 350 AM CDT.
  Marshall, Minneota, and Ghent around 355 AM CDT.

Other locations impacted by these severe thunderstorms include
Kenneth, Ihlen, Avoca, Flandreau Santee Sioux Tribal Nation, Hadley,
Lynd, Garvin, Iona, Hatfield, and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4379 9645 4385 9645 4385 9652
      4389 9656 4454 9714 4454 9647 4463 9644
TIME...MOT...LOC 0816Z 220DEG 33KT 4460 9680 4430 9643 4409 9624 4387
9616

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

SG
224 
WWUS53 KFSD 150842
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
342 AM CDT Thu May 15 2025

SDC101-150851-
/O.CAN.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Moody SD-
342 AM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOODY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Minnesota...and east central South Dakota.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4378 9644 4398 9643 4418 9643
      4454 9669 4454 9647 4463 9644
TIME...MOT...LOC 0841Z 220DEG 33KT 4477 9660 4447 9623 4426 9604 4404
9596

$$

MNC081-083-101-105-117-133-SDC011-150915-
/O.CON.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Lyon MN-Rock MN-Lincoln MN-Nobles MN-Pipestone MN-Murray MN-
Brookings SD-
342 AM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR LYON...NORTHERN ROCK...LINCOLN...NORTHWESTERN NOBLES...
PIPESTONE...MURRAY AND NORTHEASTERN BROOKINGS COUNTIES...

At 341 AM CDT, severe thunderstorms were located along a line
extending from near Clear Lake to Ivanhoe to Florence to near Lake
Wilson, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Balaton, Russell, Camden State Park, and Current Lake around 345 
  AM CDT.
  Taunton around 350 AM CDT.
  Minneota around 355 AM CDT.
  Marshall and Ghent around 400 AM CDT.
  Tracy around 410 AM CDT.
  Cottonwood around 420 AM CDT.

Other locations impacted by these severe thunderstorms include
Kenneth, Ihlen, Avoca, Hadley, Lynd, Garvin, Iona, Hatfield, and
Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4378 9644 4398 9643 4418 9643
      4454 9669 4454 9647 4463 9644
TIME...MOT...LOC 0841Z 220DEG 33KT 4477 9660 4447 9623 4426 9604 4404
9596

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

IG
310 
WWUS53 KFSD 150852
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
352 AM CDT Thu May 15 2025

SDC011-150902-
/O.CAN.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Brookings SD-
352 AM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Minnesota.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4395 9634 4417 9638 4463 9644
TIME...MOT...LOC 0852Z 220DEG 33KT 4483 9653 4453 9616 4432 9597 4410
9589

$$

MNC081-083-101-105-117-133-150915-
/O.CON.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Lyon MN-Rock MN-Lincoln MN-Nobles MN-Pipestone MN-Murray MN-
352 AM CDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR LYON...NORTHEASTERN ROCK...LINCOLN...NORTHWESTERN NOBLES...
PIPESTONE AND MURRAY COUNTIES...

At 352 AM CDT, severe thunderstorms were located along a line
extending from Moritz to 6 miles northeast of Ivanhoe to Russell to
near Current Lake, moving northeast at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Minneota, Balaton, Russell, Taunton, and Camden State Park around 
  355 AM CDT.
  Marshall and Ghent around 400 AM CDT.
  Tracy around 410 AM CDT.
  Cottonwood around 420 AM CDT.

Other locations impacted by these severe thunderstorms include
Kenneth, Avoca, Hadley, Lynd, Garvin, Iona, Hatfield, and Dundee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4395 9634 4417 9638 4463 9644
TIME...MOT...LOC 0852Z 220DEG 33KT 4483 9653 4453 9616 4432 9597 4410
9589

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

IG
889 
WWUS53 KFSD 150910
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
410 AM CDT Thu May 15 2025

MNC081-083-101-105-117-133-150919-
/O.EXP.KFSD.SV.W.0039.000000T0000Z-250515T0915Z/
Lyon MN-Rock MN-Lincoln MN-Nobles MN-Pipestone MN-Murray MN-
410 AM CDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR LYON...NORTHEASTERN ROCK...
LINCOLN...NORTHWESTERN NOBLES...PIPESTONE AND MURRAY COUNTIES WILL
EXPIRE AT 415 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southwestern Minnesota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

&&

LAT...LON 4463 9561 4420 9559 4420 9546 4385 9546
      4362 9629 4395 9634 4417 9638 4463 9644
TIME...MOT...LOC 0909Z 220DEG 33KT 4495 9639 4465 9602 4444 9583 4422
9575

$$

IG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:40 AM CDT, 2 hours 26 minutes earlier. Its key messages:

  • Thunderstorms over south central SD and northern NE will move east-northeast overnight, bringing a risk of severe weather to the Tri-State region.
  • Primary risk with linear storms through daybreak will be occasional gusts of 60-65 mph with a very low risk for a tornado embedded within the line. Large hail to half dollar (1.25") will be a secondary risk. These risks continue into SW MN and NW IA through daybreak.
  • Conditional setup for severe weather continues through noon on Thursday for NW IA and SW MN. All hazards could be possible in a narrow window of time.
  • Strong winds and persist rain to rain showers are expected Thursday and Friday. Wind gusts over 50 mph may be possible at times. Wind advisories have been issued and local upgrades to high wind warnings possible.
  • After a quiet weekend, moderate to high probability of rain returns Monday and Tuesday.
Area forecast discussion, May 15, 12:40 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1240 AM CDT Thu May 15 2025

.KEY MESSAGES...

- Thunderstorms over south central SD and northern NE will move
  east-northeast overnight, bringing a risk of severe weather to
  the Tri-State region.

- Primary risk with linear storms through daybreak will be
  occasional gusts of 60-65 mph with a very low risk for a
  tornado embedded within the line. Large hail to half dollar
  (1.25") will be a secondary risk. These risks continue into SW
  MN and NW IA through daybreak.

- Conditional setup for severe weather continues through noon
  on Thursday for NW IA and SW MN. All hazards could be possible
  in a narrow window of time.

- Strong winds and persist rain to rain showers are expected
  Thursday and Friday. Wind gusts over 50 mph may be possible at
  times. Wind advisories have been issued and local upgrades to
  high wind warnings possible.

- After a quiet weekend, moderate to high probability of rain
  returns Monday and Tuesday.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed May 14 2025

THIS AFTERNOON:  Temperatures are again rising through the 80s, but
unlike other days, surface moisture is a bit higher. The result
is a widespread CU field that will continue into early evening.
Further west, a surface front remains stalled west of Mission,
Okaton, and Pierre where a more narrow corridor of upper 50 to
lower 60s dew points will concentrate. Additionally, elevated
convection persists west of the frontal boundary.

THIS EVENING AND TONIGHT:  Latest CAMS all in agreement that
elevated convection will shift towards more surface based convection
along the frontal boundary later this afternoon.  These storms will
reside in a narrow corridor of 2000 J/KG MLCAPE, but low effective
shear.  The nearly meridional flow through 00Z is expected to keep
storms tracking on a south to north basis into early evening.

Eventually the large upper trough will begin to wobble eastward out
of the Rockies and should provide a nudge to convection around 00Z.
This should begin the process of moving convection into the western
CWA. Through the 10pm hour, most storms may struggle partially due
to the shear/CAPE imbalance, and poor storm motion. Mostly
outflow dominant convection will be capable of very localized 50
to 60 mph gusts and marginally severe hail.

The eastward progression of storms may begin to pick up steam after
10pm, as low-mid lvl flow increases and stronger dPVA arrives. We'll
begin to watch for more expansive severe convection to form over
central Nebraska which will then begin to take more of a
northeastward to eastward turn into the early overnight hours. As
richer low-lvl theta-e air arrives ahead of this convection, there
should be a gradual uptick in linear organization and
acceleration of this activity as it moves towards the Missouri
River valley. Latest SSCRAM guidance quickly ramps up wind
threats from Lake Andes, to Mitchell to Vermillion by midnight
with hail threats mostly south of the Missouri River.

The negative tilt to the upper trough will allow richer and more
unstable air to continue to advect into the Tri-State area, which,
when combined with the increasing effective shear towards 35 to 40
knots, may lead to better linear storm organization all the way into
SW Minnesota and far northern Iowa through 5am. While we may be
fighting the nocturnal stabilization of the boundary layer (could
limit expanse of high winds), sufficient DCAPE approaching 1200
J/KG should continue to promote localized wind gusts of 50 to
70 mph in most areas east of the James River. While a low
chance, can't ignore some of the mid-day CAMs suggesting very
localized pockets of 70+ winds moving NE from the Lake Andes
areas towards the I-29 corridor north of Sioux Falls by 3am.
One other concern could be a brief window for QLCS tornado
development between 12am and 4am where the best alignment of the
0-2km shear vector, 0-500km CAPE, and enhanced stretching may
exist. The drawback may be the higher than typical LCLs, which
should keep this risk very low.

THURSDAY: The general slowdown in the entire evolution of the
trough continues to provide more support for a secondary concern
of the past days. Mostly redevelopment of convection along the
leading edge of a much stronger PV area at the base of the upper
trough at 12Z over northern Nebraska. Most guidance continues
to hold back nearly 2000 J/KG MUCAPE ahead of this wave, which
some CAMS are now indicating rapid redevelopment through mid-
morning as the PV moves northeast. Perhaps less of a mini-
supercell setup. but more true deep convection setup, this
convection may pose a brief multi-hazard risk in areas of far
eastern SD, southwest MN, and far northern IA through 18Z. The
combination of low- lvl CAPE and helicity ahead of a developing
occlusion extending from a surface low in central SD shouldn't
be ignored especially in areas from Brookings to Pipestone, to
Spencer and northeast which could bring a tornadic risk.

As this upper wave deepens off to our northeast during the day, a
channel of strong low-lvl winds will pivot around the base of the
trough.  Soundings show potential for mixing nearly 50 knots of wind
to the surface at times beginning mid-morning and continuing into
the evening and overnight hours.  Will issue a wind advisory for
most location, which could see localized expansion to high wind
warnings if trends continue into the overnight hours.

FRIDAY: A nearly 539DM upper low develops near Duluth by Friday
morning, capable of pulling considerable moisture around the western
flank of the trough through Friday.  Persistent showers to rain will
last into the day, with gusts again pushing advisory levels through
most of Friday.  Extension of wind advisories may be possible.

RAINFALL TOTALS:  Overall, initial north to south movement of
convection west of the CWA will concentrate the highest totals
approaching 3 to 4".  Even though convection will be progressive
overnight, efficient rain production should produce a quick 0.50"-1"
totals elsewhere.  More uncertainty develops on the wrap around
precipitation THursday and Friday, but there is reasonable potential
for localized 2 to 3 totals by Friday night.

SATURDAY-SUNDAY:  A quiet weekend is in store for the area as the
upper low moves off to the east.  In it's wake, cooler temperatures
in the 60s to low 70s arrive with light to breezy conditions.

MONDAY-TUESDAY:  No changes made to the extended forecast.  Another
very large upper trough will pivot back into the Plains early next
week.  Moisture will already be in place with this system, making
the development of convection by Monday morning efficient.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1240 AM CDT Thu May 15 2025

Lines of thunderstorms will move across the forecast area
through Thursday morning, bringing a potential for occasional
gusts 40-50kt. These thunderstorms along with any trailing
stratiform rain will produce MVFR-IFR conditions, which should
become more prevalent through the morning hours. Low level
drying from the south should allow ceilings to lift to a low
VFR level after 17Z-18Z.

Latter half of the TAF period will also see increasing west
winds become a concern. Expect widespread gusts in excess of
35-40kt through at least sunset, with moderate (40%) potential
for gusts exceeding 50kt in some areas near/north of I-90 from
late this afternoon into tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     SDZ038-052>055-060>062-066-067-070-071.
     Wind Advisory from 7 AM this morning to 1 AM CDT Friday for
     SDZ050-057>059-063>065-068-069.
MN...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     MNZ089-090-098.
IA...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM this morning to 1 AM CDT Friday for
     NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...JH
Hazardous weather outlook, May 14, 7:02 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
702 PM CDT Wed May 14 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
702 PM CDT Wed May 14 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Scattered showers and thunderstorms move east tonight through
daybreak Thursday. Large hail up to golf ball size (1.75 inches),
damaging wind gusts up to 70 mph, and locally heavy rainfall are
expected with stronger storms. Have multiple ways to receive
warnings, including one which will wake you up overnight should a
warning be issued for your location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A second round of storms - some strong to severe - is expected to
move through the area after sunrise Thursday. Large hail up to golf
ball size (1.75 inches), damaging wind gusts up to 70 mph, and
locally heavy rainfall are expected with stronger storms. A tornado
or two are possible. Have multiple ways to receive warnings.

Westerly winds increase Thursday morning, continuing into Thursday
night. Sustained winds of 25 to 40 mph with gusts to 55 mph expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10 PM Wednesday through late
Thursday morning.

In the hours before

Local storm report, May 15, 2:12 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
212 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     Tstm Wnd Gst     3 WSW Madison           44.00N 97.16W
05/15/2025  M52 MPH          Lake               SD   Public

            Personal weather station.

&&

JC
Local storm report, May 15, 2:26 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
226 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 AM     Tstm Wnd Gst     1 E Hartford            43.62N 96.93W
05/15/2025  M60 MPH          Minnehaha          SD   Public

&&

JC
Local storm report, May 15, 2:28 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
228 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
05/15/2025  M50 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

JC
Local storm report, May 15, 2:36 AM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
236 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     Tstm Wnd Gst     5 SSW Worthing          43.26N 96.80W
05/15/2025  M50 MPH          Lincoln            SD   Mesonet

            Mesonet station 176 SD RWIS Davis.

&&

JC
Local storm report, May 15, 2:40 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
240 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     Tstm Wnd Gst     4 S Arlington           44.30N 97.13W
05/15/2025  M50 MPH          Kingsbury          SD   Mesonet

            Mesonet station 162 SD RWIS Arlington.

&&

JC
Local storm report, May 15, 3:05 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
305 AM CDT Thu May 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     Tstm Wnd Gst     5 W Sioux Center        43.07N 96.26W
05/15/2025  E51 MPH          Sioux              IA   Public

            Personal weather station.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 10:18 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory27 min
May 15, 12:12 AM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton63 min
May 15, 12:52 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Turner14 min
May 15, 1:18 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDHutchinson, Lake, Lincoln, McCook, Minnehaha, Moody and 1 more57 min
May 15, 2:15 PM CDTWind AdvisoryFSDBon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more29 hr
May 15, 3:11 AM CDTTornado WarningFSDMurray, Pipestone12 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.